Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 38, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2008, 6:01 PM CDT for Grant County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2008, 6:01 PM CDT (23:01 UTC)
- Expired
- Jun 12, 2008, 6:33 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Grant County, MN
The radar
The Aberdeen radar (KABR), 188 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 122301
SVRFGF
MNC051-122345-
/O.NEW.KFGF.SV.W.0038.080612T2301Z-080612T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
601 PM CDT THU JUN 12 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 645 PM CDT
* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
SOUTHWEST OF HERMAN...OR 35 MILES SOUTH OF FERGUS FALLS...MOVING TO
THE NORTHEAST AT 38 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BARRETT AT 625 PM CDT...
ERDAHL AT 630 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4577 9627 4585 9626 4611 9577 4579 9578
4575 9590 4575 9591 4576 9604 4575 9605
4575 9625
TIME...MOT...LOC 2301Z 235DEG 33KT 4580 9613
$$
TG/PJR2 follow-up statements
000
WWUS53 KFGF 122321
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT THU JUN 12 2008
MNC051-122345-
/O.CON.KFGF.SV.W.0038.000000T0000Z-080612T2345Z/
GRANT MN-
621 PM CDT THU JUN 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR GRANT COUNTY...
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
SOUTHWEST OF BARRETT...OR 28 MILES SOUTH OF FERGUS FALLS...MOVING TO
THE NORTHEAST AT 35 MPH.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4577 9627 4585 9626 4611 9577 4579 9578
4575 9590 4575 9591 4576 9604 4575 9605
4575 9625
TIME...MOT...LOC 2321Z 238DEG 41KT 4592 9586
$$
TG/BB000
WWUS53 KFGF 122333
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT THU JUN 12 2008
MNC051-122343-
/O.CAN.KFGF.SV.W.0038.000000T0000Z-080612T2345Z/
GRANT MN-
633 PM CDT THU JUN 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY IS CANCELLED...
AT 633 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN GRANT COUNTY. SO THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4577 9627 4585 9626 4611 9577 4579 9578
4575 9590 4575 9591 4576 9604 4575 9605
4575 9625
TIME...MOT...LOC 2333Z 238DEG 41KT 4599 9569
$$
TG/BHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:58 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 12, 1:58 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 158 PM CDT THU JUN 12 2008 .SHORT TERM... THE CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND TEMPS. A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO SPIN OVER EXTREME NW ND. MODELS ARE DOING A GOOD JOB OVERALL...BUT PREFER THE COOLER GFS WHICH INITIALIZED WELL THIS MORNING. FOR TONIGHT...EXPECT SCATTERED EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL/DAMAGING WINDS. THE BEST INSTABILITY APPEARS TO BE ALONG AND EAST OF THE VALLEY...AND THIS SHOULD COINCIDE WITH A TROUGH MOVING THROUGH DEEP CYCLONIC FLOW. THE LIMITING FACTOR TO SEVERE STORMS MAY BE MOISTURE PROFILES...BUT WITH VERY COLD AIR ALOFT (-20C 500MB TEMPS)...EXPECT AT LEAST A FEW SEVERE STORMS. SHEAR WILL ALSO BE SUFFICIENT FOR STORMS TO BRIEFLY ROTATE...WHICH MAY ADD TO A MORE ORGANIZED THREAT IF ENOUGH MOISTURE CAN POOL BEFORE CONVECTIVE TEMPS ARE REACHED. WE WILL MENTION SEVERE STORMS IN THE GRIDS THROUGH 03Z. ON FRI...THE COLD CORE LOW WILL SKIRT THE INTERNATIONAL BORDER. TEMPS WILL REMAIN WELL BELOW NORMAL...WITH VERY LOW CONVECTIVE TEMPS AROUND 60. INSTABILITY FIELDS ARE RATHER WEAK...WITH LI/S TO -1C AND MAYBE CAPE TO AROUND 400 J/KG. GIVEN THE COLD AIR ALOFT THOUGH AND STEEP LAPSE RATES...THUNDER WILL ONCE AGAIN BE POSSIBLE. ON SAT/SUN...THE CONTINUED THREAT FOR AFTERNOON THUNDER IS EXPECTED. THERE WILL BE MORE INSTABILITY ON SAT...WITH CAPES APPROACHING 1000 J/KG. A FAIRLY STRONG SHORTWAVE AND A WEAK SFC BOUNDARY IS ALSO PROGGED BY SAT AFTERNOON...SO A FEW SEVERE STORMS ALSO POSSIBLE. FOR SUNDAY...ANOTHER COLD FRONT WILL PASS THROUGH THE NORTH...AND LIKELY AID MORE THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THEREFORE...THE ACTIVE WEATHER PATTERN WILL CONTINUE WITH CHANCES FOR SHOWERS/THUNDER THROUGHOUT AND TEMPS BELOW NORMAL. .LONG TERM (MON-THU)...MODELS IN REASONABLE AGREEMENT THROUGH THE PERIOD. MAIN IDEA IS FOR A BRIEF RIDGE TO AFFECT THE REGION THROUGH AT LEAST WED. MODELS DIFFER WITH AMPLITUDE AND TIMING OF WAVES TO BREAK DOWN THIS FEATURE. WILL MAINTAIN DRY FORECAST THROUGH MUCH OF THE PERIOD WITH A SLIGHT CHANCE FOR PRECIP TOWARD THE END OF THE PERIOD AS RIDGE BREAKS DOWN. TEMPERATURES SHOULD BE NEAR NORMAL. && .AVIATION...MAIN CHALLENGE WILL BE TSRA POTENTIAL...WHICH IS PRESENT FOR ALL TAF SITES. EXPECT VFR WITH CU AND ISOLD-SCT TSRA INTO THIS EVENING. WINDS WILL BE SOUTHWEST 15-25KTS WITH A FEW HIGHER GUSTS INTO THIS EVENING AS WELL. THERE IS A RATHER GOOD CHANCE FOR MVFR CLOUD HEIGHTS BY MORNING (BEST CHANCES CLOSER TO THE INTERNATIONAL BORDER). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/TG
Hazardous weather outlook, Jun 12, 5:09 AM CDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 509 AM CDT THU JUN 12 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 509 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. AN UPPER LOWOVER NORTHWEST NORTH DAKOTA WILL MOVE EAST TODAY WITH COLDER AIR MOVING INTO THE AREA IN THE MID LEVELS OF THE ATMOSPHERE. ALTHOUGH MOISTURE IS LESS THAN ON WEDNESDAY...THE COLD AIR ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS ACROSS THE ENTIRE AREA. THE MAIN THREAT TIME IS BETWEEN 3 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVERS WILL REMAIN HIGH IN THE SOUTHERN RED RIVER VALLEY THROUGH THE PERIOD DUE TO RECENT RAINS. SEE THE LATEST FLOOD STATEMENTS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:10 PM CDT | Wind Advisory | FGF | Beltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more | 110 min |
| Jun 12, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 58 min |
| Jun 12, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 55 min |
| Jun 12, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 66 min |
| Jun 12, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 62 min |
| Jun 12, 6:03 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 42 min |
| Jun 12, 6:19 PM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail | 56 min |
| Jun 12, 6:27 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 63 min |
| Jun 12, 6:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
| Jun 12, 6:45 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 60 min |
| Jun 12, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 57 min |
| Jun 12, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 57 min |
| Jun 12, 6:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Wilkin | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.